Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS Raleigh, NC

May 21, 2000Alamance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 21, 2000, 8:01 PM EDT for Alamance County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2000, 8:01 PM EDT (00:01 UTC)
Expired
May 21, 2000, 8:45 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Alamance County, NC

What was reported inside it

TimeReportWhereRemark
May 21, 8:15 PM EDTThunderstorm Wind 50 ESnow Camp, NCTrees and power lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS52 KRAH 220001
SVRRDU
NCC001-220045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALAMANCE COUNTY IN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF SNOW CAMP...OR ABOUT 2 MILES
  NORTHEAST OF SILER CITY...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SUTPHIN AT 810 PM EDT
   SAXAPAHAW AT 820 PM EDT
   SWEPSONVILLE AT 830 PM EDT
   GRAHAM AT 835 PM EDT
   HAW RIVER AT 840 PM EDT
   MEBANE AT 845 PM EDT

AIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU 
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM EDT, 6 hours 1 minute earlier.

Area forecast discussion, May 21, 2:00 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN MAY 21 2000

ETA IS STILL MODEL OF CHOICE AND IT INDICATES ANOTHER ACTIVE NIGHT
AS NEXT S/W PASSES THROUGH THE TROUGH. MONDAY MAY BE JUST WIDELY
SCATTERED TRW NEAR THE SFC BOUNDARY. APPROACH OF YET ANOTHER WAVE
WILL BRING PCPN INTO WESTERN COUNTIES LATE MON NIGHT WITH TUESDAY
NOW LOOKING WET. HOPE ALL THIS PANS OUT AS WE NEED THE RAIN.

.RAH...NONE.

GL

In the hours before

Local storm report, May 21, 6:49 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
649 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    5 N LAURINBURG            NC   .75 INCH HAIL
05/21/00   SCOTLAND
Local storm report, May 21, 7:04 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
704 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION...c.

0655 PM    ROBBINS                   NC   1.75 INCH HAIL
05/21/00   MOORE
Local storm report, May 21, 7:13 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
713 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    CANDOR                    NC   1.00 INCH HAIL
05/21/00   MONTGOMERY                     REPORTED BY POLICE
Local storm report, May 21, 7:42 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
742 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    SILER CITY                NC   1.75 INCH HAIL
05/21/00   CHATHAM
Local storm report, May 21, 7:48 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
748 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    SILER CITY                NC   WIND DAMAGE
05/21/00   CHATHAM                        NUMEROUS TREES DOWN IN
                                          SILER CITY.
Local storm report, May 21, 7:50 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
750 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    SILER CITY                NC   1.00 INCH HAIL
05/21/00   CHATHAM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:25 PM EDTSevere Thunderstorm WarningRAHHarnett25 min
May 21, 10:35 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson35 min
May 22, 3:03 PM EDTSevere Thunderstorm WarningRAHHalifax42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.